Texas, 2009

Heavy Rain in Texas, December 16, 2009

December 16, 2009 · NWS BRO · 3 events in 3 counties and zones

A vigorous upper level disturbance crossing from Southwest Texas into the Big Bend Region helped intensify a Gulf Low, or Texas Nor'easter, just south of the mouth of the Rio Grande River late on December 15th and 16th. Moderate to heavy rain developed across the region overnight on the 15th, and continued through the day and evening of the 16th as the system gradually tracked northward along…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A vigorous upper level disturbance crossing from Southwest Texas into the Big Bend Region helped intensify a Gulf Low, or Texas Nor'easter, just south of the mouth of the Rio Grande River late on December 15th and 16th. Moderate to heavy rain developed across the region overnight on the 15th, and continued through the day and evening of the 16th as the system gradually tracked northward along the coast.

Event total rainfall in Hidalgo, Cameron, Willacy, and southern Kenedy County ranged from 3 to 4 1/2 inches, with peak values occurring in the more populated portions of the area including Pharr and McAllen in Hidalgo County, and Brownsville through Harlingen in Cameron County in particular.

The steady rains, falling on increasingly saturated soils, eventually produced pockets of nuisance flooding in typically poor drainage locations across the Lower and Middle Rio Grande Valley from mid morning through early evening on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 16, 2:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 16, 2:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
240 AM CST WED DEC 16 2009

.DISCUSSION...NORTH WINDS OF 20 TO 30 MPH USHERED IN TEMPERATURES IN
THE MID 50S BY LATE TUESDAY AFTERNOON. WIDESPREAD -RA AND FG KEPT
TUESDAY AFTERNOON VERY DREARY AS SHALLOW COLD AIR WAS OVER-RUN BY WM
AND MOIST AIR JUST OFF THE SFC. THIS SCENARIO CONTINUES AS A LOW
LATITUDE POS TILTED UPPER TROF OVER WEST TX DIPS TO THE TX BIG BEND
TODAY...BRINGING SHRTWV ENERGY OVRHD TO ASSIST IN THE LIFTING
PROCESS. TEMPERATURES IN THE MID TO UPPER 40S WILL HOLD STEADY TODAY
IN A NORTHWEST SFC WIND OF 15 TO 25 MPH. LOW CLDS...FG RESTRICTING
VSBYS TO 3 TO 5 MILES AND AMPLE RAINS WILL CAUSE VERY WINTER-LIKE WX
CONDITIONS TODAY WITH WIND CHILLS NEAR 40 DEG F MOST OF THE DAY. ONE
TO TWO INCHES OF RAINFALL IS XPCTD FROM NOW THRU 6 PM THIS
AFTERNOON...WITH AN ADDITIONAL 1/2 TO 1 INCH POSSIBLE FROM 6 PM
TONIGHT TO 6 AM THURSDAY. THE MAJORITY OF RAIN WILL MOVE EAST OVER
THE ADJACENT GULF WATERS THURSDAY WITH CLEARING AND COOL WX TO
FOLLOW FRIDAY THROUGH TUESDAY WITH LOWS NEAR 50 AND HIGHS NEAR 70.
&&

.MARINE...AT 1AM BUOY020 REPORTED NORTH WINDS AT 25G29KTS. PREVIOUS
OBSERVATIONS NOTED SEAS OF 12 FEET. GALE WARNING IS IN EFFECT FOR
THE GULF WATERS FOR FREQUENT GUSTS ABOVE 34KTS. THE CURRENT WARNING
EXPIRES AT 6PM TONIGHT. WINDS ARE EXPECTED TO REMAIN AROUND 25
KNOTS...BUT THERE IS A POSSIBILITY THAT GUSTS MAY REMAIN BELOW 34
KNOTS LATER TODAY...SO ADVISORIES MAY NEED ADJUSTING. STRONG WINDS
WILL CONTINUE TO PRODUCE SIGNIFICANT CHURN ACROSS THE COASTAL
WATERS...WITH SEAS OF 10 TO 14 FEET OFFSHORE THROUGH FRIDAY. COASTAL
TROUGH CONTINUES TO CHURN WELL OFFSHORE..CREATING THE STRONG NORTH
WINDS. THE TROUGH WILL WEAKEN AND EJECT TO THE NORTHEAST THURSDAY
AFTERNOON. THIS WILL ALLOW WINDS TO DECREASE GRADUALLY THROUGH
FRIDAY MORNING. A SECONDARY SURGE OF NORTH WINDS WILL ARRIVE
SATURDAY...BUT WILL ONLY BRIEFLY REACH ADVISORY STRENGTH.
&&

.AVIATION...LIFR TO IFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24
HOURS WITH LOW CIGS. RAIN WILL CONTINUE THROUGH THE DAY...CAUSING
BRIEF LOWERED VIS. ADDED INSTABILITY FROM THE WEST MAY SPARK A FEW
THUNDERSTORMS DURING THE DAY TODAY. WINDS WILL REMAIN FROM THE NORTH
AT 10 TO 15 KNOTS WITH GUSTS TO 20 AT TIMES. NORTH SFC WINDS SHIFT
TO THE EAST BY 4KFT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  51  47  61  48 /  80  80  30   0
BROWNSVILLE          49  45  60  47 /  80  80  20   0
HARLINGEN            49  44  61  46 /  80  80  10   0
MCALLEN              48  44  63  47 /  70  70  10   0
RIO GRANDE CITY      49  43  62  45 /  50  50  10   0
SOUTH PADRE ISLAND   57  46  62  48 /  80  80  30   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 AM CST THURSDAY FOR
     GMZ130-132-135.

     GALE WARNING UNTIL 6 PM CST THIS EVENING FOR GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/64
Hazardous weather outlook, Dec 16, 5:25 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
525 AM CST WED DEC 16 2009

TXZ248>257-171200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
525 AM CST WED DEC 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD RAINFALL WILL LEAD TO PONDING OF WATER ON ROADWAYS AND
SLICK CONDITIONS. DRIVERS ARE URGED TO SLOW DOWN AND ALLOW FOR
EXTRA DRIVING TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-171200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
525 AM CST WED DEC 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A GALE WARNING REMAINS IN EFFECT THROUGH 6PM FOR THE GULF WATERS
FROM SHORE TO 60NM. WINDS OF 25 TO 30 KNOTS SUSTAINED WITH GUSTS
REACHING 35 KNOTS WILL PRODUCE SEAS OF 10 TO 14 FEET. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE FOR WINDS OF 20
TO 25 KNOTS AND ROUGH WATERS. THERE IS A HIGH RISK OF RIP CURRENTS
AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS MARINE CONDITIONS WILL CONTINUE INTO THURSDAY. SMALL
CRAFT ADVISORIES ARE LIKELY FOR THURSDAY DUE TO WINDS OF 20 TO 25
KNOTS AND SEAS OF 8 TO 10 FEET. A HIGH RISK OF RIP CURRENTS IS
EXPECTED FOR THE LOCAL BEACHES THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

64

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Hidalgo

When
December 16, 6:00 AM CST to 3:00 PM CST
Where
Hidalgo County, Mc Allen to Pharr
Reported by
CoCoRaHS
Coordinates
26.200, -98.230

Rain, heavy at times between the pre dawn hours and mid afternoon on the 16th, accumulated to more than 2 1/2 inches between midnight and noon at McAllen's Miller Airport and likely across nearby areas including Pharr and Edinburg. The rainfall caused widespread, nuisance (minor) flooding of poor drainage roadways especially in Pharr and Edinburg during the daylight hours of the 16th, slowing traffic. Event totals in Hidalgo County were among the highest in the Rio Grande Valley, including 4.22 inches at La Joya, 4.40 inches a little north of Pharr, and 3.66 inches at the McAllen/Miller Airport.

Heavy Rain, Cameron

When
December 16, 12:00 PM CST to 6:00 PM CST
Where
Cameron County, Brownsville to Harlingen
Reported by
CoCoRaHS
Coordinates
25.920, -97.500

Rain, heavy at times during the daylight hours of the 16th, accumulated between 1 1/2 and 2 1/2 inches between 6 AM and 6 PM in a pocket of central Cameron County along and near Highway 77, between Brownsville and Harlingen. The rainfall caused areas of nuisance (minor) flooding of poor drainage roadways in the area during the daylight hours of the 16th, slowing traffic. Event totals in Cameron County included 4.52 inches in Rancho Viejo, 3.82 inches near Brownsville, and 3.79 inches just west of Harlingen.

Heavy Rain, Willacy

When
December 16, 12:00 PM CST to 6:00 PM CST
Where
Willacy County, Lyford to Raymondville
Reported by
CoCoRaHS
Coordinates
26.420, -97.780

Rain, heavy at times during the daylight hours of the 16th, accumulated an estimated 1 1/2 to 2 inches between 6 AM and 6 PM in along the Highway 77 corridor of Willacy County. High standing water occurred in these areas. Event totals in Willacy County included 3.33 inches in Raymondville, and 2.92 inches in Port Mansfield.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208999, 209001, 209002.